Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 114, NWS Dodge City, KS

June 23, 2020Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 23, 2020, 7:05 PM MDT for Hamilton County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2020, 7:05 PM MDT (01:05 UTC)
Expired
Jun 23, 2020, 7:45 PM MDT
In force
40 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 170 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.1 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
2975 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

888 
WUUS53 KDDC 240105
SVRDDC
KSC075-240145-
/O.NEW.KDDC.SV.W.0114.200624T0105Z-200624T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
705 PM MDT Tue Jun 23 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Hamilton County in southwestern Kansas...

* Until 745 PM MDT.

* At 704 PM MDT, a severe thunderstorm was located 11 miles southwest
  of Syracuse, moving south at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southwestern Hamilton County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3792 10199 3791 10177 3774 10175 3774 10203
TIME...MOT...LOC 0104Z 004DEG 9KT 3785 10189 

HAIL...1.00IN
WIND...60MPH
 
$$

SUGDEN
3 follow-up statements
234 
WWUS53 KDDC 240111
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
711 PM MDT Tue Jun 23 2020

KSC075-240145-
/O.CON.KDDC.SV.W.0114.000000T0000Z-200624T0145Z/
Hamilton KS-
711 PM MDT Tue Jun 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR SOUTHWESTERN HAMILTON COUNTY...

At 711 PM MDT, a severe thunderstorm was located 12 miles southwest
of Syracuse, moving south at 10 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern Hamilton County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3788 10198 3788 10178 3774 10175 3774 10203
TIME...MOT...LOC 0111Z 004DEG 9KT 3783 10189 

HAIL...1.50IN
WIND...60MPH
 
$$

SUGDEN
548 
WWUS53 KDDC 240131
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
731 PM MDT Tue Jun 23 2020

KSC075-240145-
/O.CON.KDDC.SV.W.0114.000000T0000Z-200624T0145Z/
Hamilton KS-
731 PM MDT Tue Jun 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR SOUTHWESTERN HAMILTON COUNTY...

At 731 PM MDT, a severe thunderstorm was located 15 miles southwest
of Syracuse, moving south at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern Hamilton County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3785 10196 3785 10179 3774 10175 3774 10203
TIME...MOT...LOC 0131Z 004DEG 9KT 3778 10189 

HAIL...1.00IN
WIND...60MPH
 
$$

SUGDEN
566 
WWUS53 KDDC 240135
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
735 PM MDT Tue Jun 23 2020

KSC075-240145-
/O.EXP.KDDC.SV.W.0114.000000T0000Z-200624T0145Z/
Hamilton KS-
735 PM MDT Tue Jun 23 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HAMILTON COUNTY
WILL EXPIRE AT 745 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 3785 10196 3785 10179 3774 10175 3774 10203
TIME...MOT...LOC 0135Z 004DEG 9KT 3777 10189 

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 5:42 PM MDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 23, 5:42 PM MDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
642 PM CDT Tue Jun 23 2020

...Updated Aviation Section...

.SHORT TERM...(This afternoon through Wednesday night)
Issued at 1106 AM CDT Tue Jun 23 2020

Infrared satellite imagery shows last night's impressive MCC
(mesoscale convective complex) dissolving across Texas. Winds
are light with an easterly component, with a weak surface high
over central Kansas at midday. Winds will trend light SEly through
this evening, as the high retreats. Moisture and instability have
been depleted even more across Kansas, with midday mesoanalysis
placing an axis of MUCAPE near 2000 J/kg from SE Colorado to the
NE Texas panhandle. Given these trends, forecasted instability
fields from 12z NAM are not impressive for this afternoon and
evening. Expect CAPE of 2000 J/kg or less, in a marginally sheared
environment, as NWly flow continues aloft. A cumulus field later
this afternoon will give way to at least isolated thunderstorms
west of US 83 this afternoon/evening. Marginal 5% wind/hail
probability from SPC is on track.

Winds will trend southerly tonight, averaging 10-15 mph by sunrise
Wednesday. Minimum sunrise temperatures very near where they
should be in late June, in the lower 60s. In response to the
expected weak warm advection, HRRR/12z NAM develop scattered
showers across the NE zones in the vicinity of Hays by sunrise.
Slight chance to chance pops were retained through the night to
catch any activity. Most locations will remain dry.

Upper anticyclone over the Desert SW begins to weaken Wednesday,
but NWly midlevel flow will be maintained. After very light winds
Tuesday, S/SW winds will noticeably increase Wednesday afternoon,
in response to 999 mb lee cyclogenesis in eastern Colorado. Models
show about +5C net warming at 850 mb, and with improved mixing and
downslope flow, Wednesday afternoon will be noticeably hotter.
Most locations will warm into the lower 90s. Confident on
scattered thunderstorm development Wednesday afternoon/evening,
but models are struggling where to put them. CAM concensus is
across the NE zones, where a marginal 5% hail/wind risk from SPC
is forecast. Truthfully, these marginally severe storms could be
anywhere across SW KS, and many zones will carry 20-30% pops. For
example, ECMWF argues for SE 1/2 of the CWA Wednesday PM.

.LONG TERM...(Thursday through Tuesday)
Issued at 210 PM CDT Tue Jun 23 2020

Upper high pressure over the Desert SW weakens further on
Thursday, which in turn will allow midlevel flow to become more
zonal/westerly and perpendicular to the Rockies. As such, lee side
troughing/cyclogenesis will strengthen, with 12z NAM progging a
996 mb surface low east of Denver at 4 pm Thursday. In turn,
strong south winds will return Thursday afternoon. As usual, NBM
wind grids are too light, with MAV guidance of 25-35 mph looking
much better. With improved mixing and the atmosphere continuing to
warm, maximum temperatures of 92-94 will be common Thursday
afternoon. Most of Thursday will be dry for most zones, with the
most likely scenario suggesting thunderstorms entering the NW
zones Thursday evening.

The most interesting day of the long term, relative to convective
potential, is Friday. Medium range models depict a broad,
positively-tilted midlevel trough, oriented from the western Great
Lakes to southern Colorado at 7 pm Friday. 12z ECMWF depicts
widespread convective QPF across SW Kansas Friday PM, as forcing
for ascent ahead of the Colorado trough/shortwave interacts with
available moisture/instability and likely weak meandering surface
boundaries. ECMWF focuses its highest CAPE and energy helicity
index across the SE zones, where a relative maximum in pops was
retained in the forecast (nudged above NBM). Will need to watch
the Friday PM timeframe for the potential for large hail/damaging
winds and heavy rainfall.

ECMWF solutions develop the Colorado portion of the trough into a
small closed low over Kansas on Saturday, which will necessitate
keeping at least some chance of thunderstorms in the forecast.
Afterwards, Sunday and Monday, 12z ECMWF shows continuity
advertising a major synoptic pattern change, with strong troughing
along the west coast and strong ridging relocating to the plains.
Details regarding convective potential past Sunday are very murky,
typical when the models change the synoptic regime significantly.
One thing we have confidence on is hotter afternoons, with mid to
upper 90s early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 639 PM CDT Tue Jun 23 2020

Overall, aviation weather will be quiet with VFR flight category
forecast through this TAF period. Widely scattered thunderstorms
this evening are expected to remain west of the LBL and GCK
terminals across mainly eastern Colorado. An isolated late day
thunderstorm will be possible Wednesday, however the anticipated
coverage is too small to warrant mention in this TAF.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  90  65  92 /  10  20  30   0
GCK  61  91  64  93 /  10  20  30   0
EHA  62  88  64  92 /  30  20  20  10
LBL  62  90  64  92 /  20  20  20  10
HYS  61  89  66  92 /  10  30  30  10
P28  65  89  66  92 /  10  20  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Umscheid
Hazardous weather outlook, Jun 23, 1:58 AM MDT, 17 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
258 AM CDT Tue Jun 23 2020

KSZ030-031-043>046-061>066-074>081-084>090-240800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
258 AM CDT Tue Jun 23 2020 /158 AM MDT Tue Jun 23 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms are possible this afternoon and evening mainly west
of a Scott City to Meade line. Some of these storms could be
strong to severe with the main threat of wind gusts to 60 mph and
hail the size of quarters.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Off and on chances of storms will continue over the next several
days. Overall severe threat will be low however a few storms could
have the potential for wind gusts to 60 mph and hail the size of
quarters.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jun 23, 6:18 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Dodge City KS
618 PM MDT Tue Jun 23 2020

KSZ061-240045-
Hamilton KS-
618 PM MDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON COUNTY UNTIL
645 PM MDT...

At 618 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Syracuse, moving south at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southern Hamilton
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3804 10198 3794 10159 3774 10155 3774 10201
TIME...MOT...LOC 0018Z 357DEG 19KT 3792 10186

SUGDEN
Special weather statement, Jun 23, 6:43 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
643 PM MDT Tue Jun 23 2020

KSZ061-240145-
Hamilton KS-
643 PM MDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON COUNTY UNTIL
745 PM MDT...

At 643 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Coolidge, moving south at 10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southern Hamilton
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3797 10199 3795 10173 3775 10155 3775 10202
TIME...MOT...LOC 0043Z 349DEG 11KT 3792 10192

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 6:18 PM MDTSpecial Weather StatementDDCHamilton27 min
Jun 23, 6:43 PM MDTSpecial Weather StatementDDCHamilton62 min
Jun 23, 7:59 PM MDTSpecial Weather StatementDDCStanton46 min
Jun 24, 2:34 PM MDTSpecial Weather StatementDDCRush26 min
Jun 24, 2:56 PM MDTSpecial Weather StatementDDCRush34 min
Jun 24, 3:01 PM MDTSevere Thunderstorm WarningDDCRush28 min
Jun 24, 3:28 PM MDTSevere Thunderstorm WarningDDCPawnee, Rush62 min
Jun 24, 4:22 PM MDTSevere Thunderstorm WarningDDCPawnee, Rush53 min
Jun 24, 4:31 PM MDTSevere Thunderstorm WarningDDCRush16 min
Jun 24, 4:39 PM MDTSpecial Weather StatementDDCStanton51 min
Jun 24, 4:46 PM MDTSevere Thunderstorm WarningDDCRush21 min
Jun 24, 4:49 PM MDTSpecial Weather StatementDDCLane26 min
Jun 24, 4:57 PM MDTAreal Flood AdvisoryDDCPawnee, Rush3 hr
Jun 24, 5:06 PM MDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Stafford42 min
Jun 24, 5:28 PM MDTSpecial Weather StatementDDCLane47 min
Jun 24, 5:47 PM MDTSevere Thunderstorm WarningDDCEdwards, Pawnee58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.